Tags

Type your tag names separated by a space and hit enter

Psychotropic-Induced Priapism in a Treatment-Refractory Patient: A Case Report.
J Pharm Pract 2019; :897190019885233JP

Abstract

PURPOSE

A case report of multiple episodes of priapism associated with the use of 4 different psychotropic medications.

SUMMARY

A 34-year-old African American male with treatment-refractory schizoaffective disorder suffered priapism on 6 separate occasions. His medical history is relatively unremarkable, with the exception of possible undiagnosed thalassemia. All incidences were potentially attributable to psychotropic medications, with chlorpromazine, risperidone, trazodone, and quetiapine being the most likely culprits. The onset of priapism ranged from hours after a single injection of chlorpromazine, to years after multiple injections of risperidone, with nothing to indicate a medication dose or duration relationship to priapism. While on clozapine, fluphenazine, haloperidol, lurasidone, and olanzapine at varying times, the patient did not appear to develop priapism. The commonality of high-affinity alpha-1 antagonism with these psychotropics may be to blame. No pharmacokinetic or pharmacodynamic interactions were noted, which would have produced elevations in the levels of these psychotropics, nor was the patient on any phosphodiesterase type 5 (PDE-5) inhibitors or antihypertensives known to cause priapism. Depending on the offending agent, the Naranjo et al's Adverse-Reaction Probability Scale scores ranged from 5 to 8 (probable).

CONCLUSION

A man suffered from multiple episodes of priapism attributed to psychotropic medications. This is not the first case to describe this effect, but will give clinicians a timeline of events and medications that did and did not appear to elicit priapism in a patient with treatment-refractory schizoaffective disorder. Knowledge of which psychotropic medications may be more likely to induce priapism is crucial to preventing long-term penile damage.

Authors+Show Affiliations

Department of Pharmacy, University of Alabama Medical Center, Birmingham, AL, USA.University of Missouri-Kansas City School of Pharmacy, Kansas City, MO, USA.

Pub Type(s)

Journal Article

Language

eng

PubMed ID

31694449

Citation

Burk, Bradley G., and Leigh Anne Nelson. "Psychotropic-Induced Priapism in a Treatment-Refractory Patient: a Case Report." Journal of Pharmacy Practice, 2019, p. 897190019885233.
Burk BG, Nelson LA. Psychotropic-Induced Priapism in a Treatment-Refractory Patient: A Case Report. J Pharm Pract. 2019.
Burk, B. G., & Nelson, L. A. (2019). Psychotropic-Induced Priapism in a Treatment-Refractory Patient: A Case Report. Journal of Pharmacy Practice, p. 897190019885233. doi:10.1177/0897190019885233.
Burk BG, Nelson LA. Psychotropic-Induced Priapism in a Treatment-Refractory Patient: a Case Report. J Pharm Pract. 2019 Nov 6;897190019885233. PubMed PMID: 31694449.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Psychotropic-Induced Priapism in a Treatment-Refractory Patient: A Case Report. AU - Burk,Bradley G, AU - Nelson,Leigh Anne, Y1 - 2019/11/06/ PY - 2019/11/8/entrez PY - 2019/11/7/pubmed PY - 2019/11/7/medline KW - chlorpromazine KW - priapism KW - psychotropics KW - refractory KW - risperidone SP - 897190019885233 EP - 897190019885233 JF - Journal of pharmacy practice JO - J Pharm Pract N2 - PURPOSE: A case report of multiple episodes of priapism associated with the use of 4 different psychotropic medications. SUMMARY: A 34-year-old African American male with treatment-refractory schizoaffective disorder suffered priapism on 6 separate occasions. His medical history is relatively unremarkable, with the exception of possible undiagnosed thalassemia. All incidences were potentially attributable to psychotropic medications, with chlorpromazine, risperidone, trazodone, and quetiapine being the most likely culprits. The onset of priapism ranged from hours after a single injection of chlorpromazine, to years after multiple injections of risperidone, with nothing to indicate a medication dose or duration relationship to priapism. While on clozapine, fluphenazine, haloperidol, lurasidone, and olanzapine at varying times, the patient did not appear to develop priapism. The commonality of high-affinity alpha-1 antagonism with these psychotropics may be to blame. No pharmacokinetic or pharmacodynamic interactions were noted, which would have produced elevations in the levels of these psychotropics, nor was the patient on any phosphodiesterase type 5 (PDE-5) inhibitors or antihypertensives known to cause priapism. Depending on the offending agent, the Naranjo et al's Adverse-Reaction Probability Scale scores ranged from 5 to 8 (probable). CONCLUSION: A man suffered from multiple episodes of priapism attributed to psychotropic medications. This is not the first case to describe this effect, but will give clinicians a timeline of events and medications that did and did not appear to elicit priapism in a patient with treatment-refractory schizoaffective disorder. Knowledge of which psychotropic medications may be more likely to induce priapism is crucial to preventing long-term penile damage. SN - 1531-1937 UR - https://www.unboundmedicine.com/medline/citation/31694449/Psychotropic-Induced_Priapism_in_a_Treatment-Refractory_Patient:_A_Case_Report L2 - http://journals.sagepub.com/doi/full/10.1177/0897190019885233?url_ver=Z39.88-2003&rfr_id=ori:rid:crossref.org&rfr_dat=cr_pub=pubmed DB - PRIME DP - Unbound Medicine ER -